Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Headache, burning pain in scalp, feeling of insects running on scalp, disturbed sleep. MRI normal. Taking antidepressant but ineffective

User rating for this question
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hi Dr.

Last few days I am having headache day and night, even while sleeping , a strange headache, pain like burning on my scalp , like some insects are running over my scalp , I have disturbed sleep for last one year , I feel fatigue , low concentration and nausea all the time , when ever i feel headache my face goes dark . I had MRI around four months ago it was normal , do I need any further test please suggest , I had been to a doctor he gave me antidepressant, but if take this medicine my health goes worst, I consulted many doctors and made many test , but situation is not improved . I am too worried about my health

Posted Mon, 21 May 2012 in Mental Health
Answered by Dr. Ashish Mittal 10 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

As your investigation like MRI and several other tests are normal, then there is no need to worry about any severe neurological disorder.

From your query, it is clear that you have following complaints:
-strange headache
-pain like burning on my scalp
-disturbed sleep
-low concentration

With these complaints following are possible causes in given hierarchy:
-Anxiety or depression: need mental status examination by psychiatrist to confirm diagnosis
-Vitamins deficiency
-Thyroid hormonal imbalance: get hormonal assay done
-Hypertension: you must have check it already

From your description it appear that you are most probably having anxiety disorder. Severity of anxiety may vary time to time. For anxiety disorder same medicines are used, which are used for depression.

Other symptoms of anxiety which may or may not be present in your case: nervousness, restlessness, mild irritability, excessive worry regarding own health, tremor, muscle spasm, heaviness in body, easy fatigability, headache, sleep disturbance, palpitation and dry mouth.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter. In drug treatment two types of medicine used. For immediate relief benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) are used.

SSRI takes around 3-4 weeks to show its effect. Some time patient (40% cases) did not improve with initial treatment, in that case one of the following steps are used:
-Increase the dose of current medicine
-Change of existing medicine
-Addition of other medicine

All these process is complex. I have just simplified it to make you understand it. So, your treatment is appear to right but in some cases improvement may take time. Although I understand that you are suffering, but you have to keep patience.

Apart from above advice following simple measures will help you:
-Decrease worrying about symptoms as they will cure after treatment.
-Healthy diet: Milk and fruits in diet.
-Daily morning walk and breathing exercise.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor